Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 445  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
 ::   Next article
 ::   Previous article
 ::   Table of Contents

 RESOURCE Links
 ::   Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::   Citation Manager
 ::   Access Statistics
 ::   Reader Comments
 ::   Email Alert *
 ::   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed5537    
    Printed209    
    Emailed3    
    PDF Downloaded174    
    Comments [Add]    
    Cited by others 12    

Recommend this journal


 

 ADR REPORT
Year : 2009  |  Volume : 55  |  Issue : 3  |  Page : 208-210

Amikacin-induced type 5 Bartter-like syndrome with severe hypocalcemia


Department of Medicine II, Christian Medical College, Vellore, India

Correspondence Address:
A Chrispal
Department of Medicine II, Christian Medical College, Vellore
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.57407

Rights and Permissions

Aminoglycoside-induced renal toxicity is well known and may manifest with nonoliguric renal failure or renal tubular dysfunction. Aminoglycoside-induced renal tubular dysfunction could result in diffuse damage or manifest as a Fanconi-like syndrome, Bartter-like syndrome, or distal renal tubular acidosis. We discuss a patient who developed severe renal tubular dysfunction secondary to short-term therapy with Amikacin, resulting in refractory hypokalemia, hypocalcemia, hypomagnesemia, metabolic alkalosis, and polyuria. This constellation of biochemical abnormalities mimic Type 5 Bartter's syndrome, where there is activating mutation of the calcium sensing receptor in the thick ascending loop of Henle and the distal tubule. In this case this activation of the calcium sensing receptor was triggered by amikacin. This phenomenon has been described with gentamicin though never with amikacin. Recovery of the tubular dysfunction took 15 days following cessation of the offending drug, Amikacin.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow